Oklahoma, 2019

Hail and Damaging Winds in Oklahoma, August 21, 2019

August 21, 2019 · NWS AMA · 3 events in 2 counties and zones

A cluster of thunderstorms developed during the early evening along an outflow boundary across the Oklahoma Panhandle. Strong winds and hail were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cluster of thunderstorms developed during the early evening along an outflow boundary across the Oklahoma Panhandle. Strong winds and hail were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 21, 5:21 PM CST, 53 minutes earlier.

Area forecast discussion, Aug 21, 5:21 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
621 PM CDT Wed Aug 21 2019

.AVIATION...
VFR with predominately VCTS weather conditions will be predominant
throughout the 00Z TAF period. Scattered thunderstorms have
impacted some TAF sites already this afternoon and may impact all
TAF sites through the overnight hours. A small break in
thunderstorm activity between 12Z and 18Z Thursday before VCTS
conditions return through to the end of the TAF period. With the
exception of chaotic winds within a thunderstorms, winds overall
will be out the south to southwest at 5-15 kts.

Meccariello

&&

.PREV DISCUSSION... /Issued 403 PM CDT Wed Aug 21 2019/

SHORT TERM...This Afternoon through Thursday Morning.
Several factors will influence the Panhandles weather over the next
24 hours or so. The main story is the increased chance for thunderstorms
especially for the Oklahoma Panhandle. On the synoptic scale, general
ridging continues over the southern Rocky Mountains with a downstream
trough over the Ohio Valley into Ontario and an upstream trough
over the Pacific Ocean just of the northwest coast. Several minor
shortwaves are showing up in the water vapor imagery near the ridge
axis, suggesting weaknesses in the over ridge pattern. The shortwave
over western CO/NM is promoting rapid convective initiation over
the Mountains as of 19z. Short and medium term raw models suggest
this feature will shift eastward through the evening helping to
increase mid/upper lift, especially for the northern half of the
FA between 00z and 12z. The main lift with the wave should then
start shifting east of the Panhandles after 12z Thursday.

A convectively augmented cold front is now stalling just north of
the Oklahoma Panhandle with upslope flow over most of western KS and
eastern CO. A lee surface low over far southwest KS with southwest
extending trough is noted in the surface observations with enhanced
Cu field from near Guymon to Clovis. A few thunderstorms are already
going in northwest OK along an outflow boundary ahead of the cold
front. This boundary extends into Beaver/Lipscomb Co. where
additional convective initiation is likely within the next hour.
These storms may help push outflow further south resulting in
additional convection, so have expanded pops south to include most
of the Texas Panhandle this afternoon. Storm coverage is also
expected to increase along the surface trough from near Guymon to
Clovis and near the weak surface low in southwest KS. Surface dew
points are generally in the mid to upper 50s, increasing near the
cold front along the KS/OK state line. This is where SBCAPE is in
the 1500 to 2000 J/kg range. South of the front, including most of
the Panhandles, SBCAPE of 500 to 1500 is expected (highest north
half and along the surface trough). DCAPE ranges from 1100 to 1500
J/kg with very high thunderstorm bases expected. Effective shear
will be low given weak kinematic environment. Moreover, scattered
thunderstorm activity this afternoon will mainly pose a wind threat,
with some rogue damaging wind gusts possible. The strongest storms
could produce some hail (low end severe can't be ruled out), mainly
in the higher CAPE region near the Oklahoma Panhandle.

Storm coverage is expected to continue to increase into the evening
and overnight hours as mid/upper level lift increases in response to
the approaching shortwave. Storms may take on a quasi-linear mode if
broad lift interacts with existing boundaries during the evening.
These storms will continue to pose a wind threat during the evening
but may lessen as storms become more elevated overnight. Hail will
be possible with the strongest storms given maintained elevated CAPE
with some cooling in the mid levels. Heavy rain will also be
possible given PWATs near 1.0 to 1.3 inches. Storm motion should be
10 to 20 knots, so flooding not a huge concern but can't be ruled
out with training storms. Activity should be on the decrease after
09z to 12z as lift with the shortwave begins shifting out of the
area.

Ward

LONG TERM...Thursday Afternoon through Wednesday.
The upper level ridge of high pressure will continue to broaden
with its axis south and west of the region through Friday night.
This will allow for minor upper level shortwave trofs embedded in
the overall flow pattern to track across the area Thursday through
Friday night. Also, the location of the upper level ridge axis
will cause the steering flow to be more favorable for bringing
showers and tstms into the forecast area from eastern New Mexico
and southeast Colorado in addition to development over the forecast
area. Utilized the model consensus blend approach for temps and
pops from Thursday afternoon through next Wednesday across the OK
and TX Panhandles. Most medium range models, including the consensus
blend, suggest a return to drier weather for this weekend into
Monday as the upper level ridge of high pressure moves closer to
the southern high plains once again. Pops then return to the
forecast area Monday night through Wednesday as the upper level
ridge axis retrogrades to the southwest states, placing the area
in northwest flow aloft. Also, most medium range models depict
some sort of cold frontal passage early to middle of next week.

02

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/15
Hazardous weather outlook, Aug 21, 2:46 PM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
346 PM CDT Wed Aug 21 2019

OKZ001>003-TXZ001>020-317-221115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
346 PM CDT Wed Aug 21 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon and tonight across the
Oklahoma and Texas Panhandles. A few storms will have the potential
to become strong to severe with damaging winds the primary hazard.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Thursday through Friday night, and then again Monday
night and Tuesday night. A few storms may become strong to severe
during these time periods, with damaging winds the primary hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

02

In the hours before

Special weather statement, Aug 21, 3:31 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
431 PM CDT Wed Aug 21 2019

OKZ003-212200-
Beaver OK-
431 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAVER COUNTY UNTIL
500 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Beaver, moving northeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Beaver, Forgan, Knowles and Mocane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3682 10011 3662 10051 3674 10070 3700 10065
      3700 10015
TIME...MOT...LOC 2131Z 223DEG 16KT 3674 10058

LG
Special weather statement, Aug 21, 4:21 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
521 PM CDT Wed Aug 21 2019

TXZ006-011-012-212245-
Hartley TX-Potter TX-Oldham TX-
521 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...
NORTHWESTERN POTTER AND SOUTHEASTERN HARTLEY COUNTIES UNTIL 545 PM
CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Boys Ranch, or 15 miles north of Vega, moving
northeast at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Channing, Boys Ranch and Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3577 10244 3563 10216 3562 10216 3551 10193
      3528 10227 3547 10251
TIME...MOT...LOC 2221Z 224DEG 11KT 3547 10237

LG
Special weather statement, Aug 21, 4:29 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
529 PM CDT Wed Aug 21 2019

OKZ002-212300-
Texas OK-
529 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TEXAS COUNTY UNTIL
600 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Hough, or 14 miles southeast of Wilburton, moving
northeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3686 10125 3677 10168 3699 10182 3700 10118
TIME...MOT...LOC 2229Z 242DEG 21KT 3689 10165

LG
Special weather statement, Aug 21, 5:02 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
602 PM CDT Wed Aug 21 2019

OKZ002-212330-
Texas OK-
602 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TEXAS COUNTY UNTIL
630 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hough, or 13 miles north of Guymon, moving northeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hooker and Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3681 10113 3673 10154 3692 10168 3700 10154
      3700 10106
TIME...MOT...LOC 2302Z 244DEG 17KT 3687 10155

LG
Special weather statement, Aug 21, 5:23 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
623 PM CDT Wed Aug 21 2019

OKZ002-220000-
Texas OK-
623 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS COUNTY UNTIL
700 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Eva, or 14 miles southeast of Elkhart, moving northeast
at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Eva and Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3684 10122 3661 10194 3694 10200 3699 10186
      3700 10127
TIME...MOT...LOC 2323Z 223DEG 13KT 3681 10177

LG
Special weather statement, Aug 21, 5:26 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
626 PM CDT Wed Aug 21 2019

OKZ003-220000-
Beaver OK-
626 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVER COUNTY UNTIL
700 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Turpin, or 9 miles southeast of Liberal, moving
east at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Beaver, Forgan, Mocane, Turpin and Floris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3669 10039 3682 10093 3688 10095 3700 10094
      3700 10038
TIME...MOT...LOC 2326Z 286DEG 11KT 3693 10083

LG

The radar

The Amarillo radar (KAMA), 163 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Texas

When
August 21, 6:14 PM CST
Where
Texas County, 0.89 mi NW of (Guy)guymon Muni Arp
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.690, -101.510

Thunderstorm Wind, Texas

When
August 21, 6:20 PM CST
Where
Texas County, 1.66 mi E of Goodwell
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -101.600

Hail, Cimarron

When
August 21, 8:18 PM CST
Where
Cimarron County, 6.68 mi E of Wheeless
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.730, -102.780

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854330, 854332, 854334.